I cried the day we dropped my son off at college. What were the tears about? College was what I wanted for him, wasn't it? The barrage of fears hit as I pulled away from the curb. Will he make friends? Will he be strong enough to resist peer pressure and stay safe? Will he be able to take care of himself on his own? The time had come to let him go. In the end, he made it through that first year, and so did I.

My experiences at the Poison Control Center have helped me become well-aware of the issues and temptations facing college students today: binge drinking, synthetic marijuana, use of stimulants, and experimentation with other drugs. So I am writing this for all the parents preparing to send their kids off to college.

Binge drinking: Its effects and how to care for a friend in need
It's typical for college freshmen to explore their new-found freedom away from their parents. There is no "one size fits all" measurement for how much alcohol is dangerously toxic. The extent of intoxication depends on many factors such as age, sex, weight, amount consumed, and the body's tolerance to the alcohol. Drinking to excess can lead to loss of consciousness, vomiting, and aspiration. For those caring for a friend who drank too much, what advice do you give?

  • Never put them to bed and leave them alone.
  • Call the Poison Control Center (1-800-222-1222) to guide them through the situation 24/7. Call 911 if emergency help is needed.
  • Coffee, a cold shower, and energy drinks will not speed up detoxification — all of this is a myth. The only cure is time.

Caffeine and other stimulants
With all the stress of exams and projects, oftentimes students look to stimulants such as caffeine — or even prescription amphetamines such as Adderall or Ritalin — to help them study. Too much caffeine can lead to nausea, restlessness, irritability, and tremors, symptoms that will almost certainly hinder, instead of enhance, the ability to focus. Abuse of prescription amphetamines can cause significant agitation, a racing heart, high blood pressure, and grinding of the teeth. In addition, discontinuation of the drug results in extreme fatigue, which could pose significant risk of addiction. Those experiencing any of these effects need to seek medical attention.

PainkillersOpioids are showing up on college campuses and posing a significant risk to our children. They have the potential to cause drowsiness and decrease breathing rates and oxygen levels. Combining them with other depressants such as alcohol may enhance these dangerous effects. These drugs are highly addictive and can lead to the use of stronger and more dangerous drugs down the road.

Proper measurement of medications
I rarely heard from my son that first year, and when I did, it was often for minor health concerns. He called once because he had a cold and drank cough medicine directly out of the bottle instead of using the measuring cup. He actually felt worse instead of better. Before sending your child off to college, make sure they know how to properly dose common over-the-counter products. Emphasize that just because something is available over the counter doesn't mean it's safe in large quantities.

Synthetic marijuana
Many college-aged kids experiment with "old-school" marijuana; however, synthetic marijuana has been increasing in popularity. Synthetic versions are much more sinister. In fact, they are not marijuana at all, only a highly potent chemical substitute. Synthetic marijuana can cause severe symptoms such as agitation, seizures, hallucinations, and kidney failure. Warn your children of the differences, and remind them that they are not the same.

Being the mother of a junior in college and a nurse at the Poison Control Center, I know the fears that parents of college freshmen are dealing with. I take your calls at night when your child is away. I hear the concern in your voice when you can't be there in person to assess the situation. I'm reaching out to tell you: I'm here, and I care.

We were here to help when they were small, and we're here for them now. Every call I get from one of your children, I treat as if I'm taking care of my own. Whether they ate bread with mold on it, took an extra allergy pill, or worse — the call from their friend saying they drank too much — I'm here for them. My advice to you: Make sure that they know I'm here, too. So when you're packing their bags, make sure they save my number in their phones: 1-800-222-1222.

Marguerite Pacholski, RN, BSN, is a certified specialist in poison information at the Poison Control Center at Children's Hospital of Philadelphia.